Acid Blockers May Worsen Cognitive Impairment in the Elderly

Acid Blockers May Worsen Cognitive Impairment in the Elderly

Acid Blockers May Worsen Cognitive Impairment in the ElderlyAdverse drug reactions are ranked as the fifth leading cause of deaths each year and account for about seven percent of all hospitalizations. In the elderly population, adverse drug reactions are even more widespread and studies are showing that the elderly are two to four time more likely to be hospitalized for adverse drug reactions. In addition, estimates show up to 30 percent of all hospitalizations involving seniors are due to some kind of drug- related problem, especially if the senior is already taking multiple medications.

Our body composition changes as we get older which essentially reduces our body’s size, which in effect, increases the amount of drug exposure per body weight. Seniors are also less capable of clearing drugs via the liver and the kidneys which may lead to drug accumulation and have less ability to compensate and tolerate drug side effects. All these factors may contribute to causing adverse drug reactions.

In many cases, OTC (over-the-counter) antacids like Alka-Seltzer or Tums are able to reduce occasional heartburn symptoms. However, for more frequent and severe heartburn symptoms, healthcare practitioners will recommend H2 blockers like Pepcid AC or Zantac 75. According to the leading consensus database, these antacids are identified as “potentially inappropriate medications” for people 65 years and older and can worsen mental decline.

Though the exact cause of the cognitive impairment in the elderly from H2 acid blockers is unknown, it may be related to a decrease in acetylcholine which plays a critical role in cognitive function. In addition, H2 blockers may reduce vitamin B12 levels which may also contribute to cognitive decline.

Caution must be taken in any person over the age of 65 who is thinking about taking these types of acid blockers. H2 blockers have potentially devastating side effects like diarrhea, pneumonia, increased risk for bone fracture and most importantly cognitive impairment.